Format

Send to

Choose Destination
Am J Ther. 2014 Sep-Oct;21(5):e151-3. doi: 10.1097/MJT.0b013e3182691aca.

Acyclovir and hyponatremia: a case report.

Author information

1
Departments of 1Pharmacy; and 2Internal Medicine, Hospital General Universitario Gregorio Marañón, Madrid, Spain.

Abstract

A 61-year-old man attended the emergency department with decreased level of consciousness, repetitive language, and memory loss. Clinical history included type II diabetes and hypertension. Domiciliary treatment included oral metformin 850 mg every 24 hours and oral indapamide 2.5 mg every 24 hours. Laboratory tests disclosed high glycemia (198 mg/dL), increased C-reactive protein (7.4 mg/dL), and normal renal function. Intravenous acyclovir of 800 mg every 8 hours was started on admission due to suspicion of viral encephalitis. Blood analysis on 10th day displayed hyponatremia (123 mmol/L) that was at first explained by the high water intake in the 3 preceding days; therefore, water restriction was decided. Nuclear magnetic resonance on day 14 identified an ictus and treatment with acyclovir was withdrawn. Three days after the withdrawal, plasmatic sodium levels began to increase (128 mmol/L) and returned to normal after 6 days (133 mmol/L). Although hyponatremia is not mentioned in the acyclovir summary of product characteristics, 2 reports in literature suggest that this drug could be a causative agent of hyponatremia. We believe that there is a relationship between acyclovir and hyponatremia. Application of the Karch and Lasagna algorithm to assess the causality of the reaction induced by acyclovir revealed the relationship to be possible.

PMID:
23075578
DOI:
10.1097/MJT.0b013e3182691aca
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center